Excerpted from the American Journal of Psychiatry: Psychotic and Manic-like Symptoms during Stimulant Treatment of Attention Deficit Hyperactivity Disorder, written be Randal G. Ross, M.D.
A boy 6 years 9 months of age was brought by his mother to a child psychiatrist for difficulties with sustained attention, distraction, careless errors, poor listening, difficulty following instructions, difficulty with organization, frequently misplaced items, and forgetfulness in daily activities. He had no history of impulsive or hyperactive behavior, mood symptoms, or tics. He had been born after an unremarkable full-term pregnancy to a 43-year-old mother who did not use alcohol or drugs during pregnancy. The child was delivered by cesarean section after failure to progress in labor and had a normal postnatal course. His family history was negative for mood disorders, psychosis, obsessive-compulsive symptoms, or tics. Several months later, the symptoms had been confirmed in the home, school, and tutoring environments. The patient, then 7 years 4 months of age, was started on methylphenidate, and he showed a clear dose-response effect. An extended-release formulation of methylphenidate was then prescribed, and the dose was gradually increased over a 2-month period to 40 mg per day. At this dose, the patient had a strongly beneficial response, and the only side effect noted was mild anorexia. Eight months later, at 8 years 3 months of age, after a flu-like illness, he developed new symptoms, which included complaints of hearing voices and seeing "adults" when no one was present, a desire to "throw himself down the stairs," high levels of anxiety, tearfulness at school, an unwillingness to leave his mother's side, and irritability.
Stimulants-particularly methylphenidate and amphetamines-are a critical first-line option in the treatment of attention deficit hyperactivity disorder (ADHD) in children and adolescents. The potential for stimulants to induce psychosis-like or manic-like symptoms in children has been known for at least 35 years, since Lucas and Weiss reported on three cases of "methylphenidate hallucinosis." The terms "hallucinosis" and "toxicosis" are often used to distinguish the transient symptoms associated with stimulant use from the longer-lasting symptoms of schizophrenia and bipolar disorder. The U.S. Food and Drug Administration (FDA), while assessing the significance of rare risks in ADHD treatments, recently asked its Pediatric Advisory Committee to review reports of stimulant-associated psychotic-like and manic-like symptoms. The committee was to comment on the import of the relationship between therapeutic uses of stimulants and psychosis or mania; whether the benefits of stimulants justify a risk of psychosis or mania; and whether information about risk was adequately relayed to the public (3). This case raises the clinical issues of diagnosis and treatment of psychotic-like and manic-like symptoms arising during stimulant use in children with ADHD.
Stimulant-Induced Psychosis or Mania
Stimulant medications at high doses can induce symptoms of mania and psychosis that are highly similar to those of bipolar or schizophrenic illnesses. These symptoms generally resolve within 2 days after discontinuation of the stimulant, although symptoms lasting 6 days or longer have been reported. The pharmacologic effects of stimulants include the ability to increase dopaminergic and noradrenergic neurotransmission. Observations of clinical similarities between schizophrenia and stimulant-induced psychosis provided initial evidence supporting the dopaminergic theory of schizophrenia, and more recent observations suggest that the psychosis seen in methamphetamine abusers reflects an interaction between substance abuse and an underlying vulnerability to psychosis. Thus, symptoms induced by high doses of stimulants may provide a window into understanding some forms of psychosis and mania.
Therapeutic Doses of Stimulants
Anecdotal reports have been published on the relation between therapeutic doses of stimulants and mania or psychosis, but the topic has not been closely examined. Recently, the FDA reviewed several pharmaceutical company-sponsored trials of methylphenidate formulations, amphetamine salts, modafinil, and atomoxetine. Combining across stimulant medications, during double-blind, placebo-controlled trials, placebo was not associated with any toxicosis events in 3,990 subjects with a combined duration of treatment of over 425 years. For therapeutic doses of active medication, there were 13 reports of toxicosis in 5,717 subjects with a combined treatment duration of over 800 years. In open-label trials, stimulants were associated with 45 reports of toxicosis in 15,999 subjects with a combined treatment duration of almost 9,400 years. Although there are methodological problems in summing across stimulant medications and across studies that may have different sensitivities for identifying psychotic-like and manic-like symptoms, these numbers suggest as a preliminary estimate that toxicosis will occur in approximately 0.25% of children treated with stimulants, or about 1 in 400-a proportion suggesting an infrequent but not rare effect of therapeutic dosing.
The severity and duration of stimulant-induced toxicosis were also examined. In the FDA studies, a broad array of search terms was used to identify cases of possible toxicosis in pharmaceutical company-sponsored trials. Although this approach is highly sensitive in identifying cases of toxicosis, it also identifies cases with less specific and less severe symptoms, such as anxiety, social withdrawal, aggression, and irritability. When all of these cases were considered as a group of "psychiatric adverse events," the most common outcomes were listed as "not reported" or "not available." Thus, while the FDA reported that, depending on the stimulant, 33%–58% of cases of stimulant-induced "psychiatric adverse events" resolved with discontinuation of the drug, the use of broad search criteria and the lack of outcome data make these numbers difficult to interpret.
An alternative approach to examining adverse outcome data was used in a contribution to the recent national discussion on the relationship between antidepressants and suicidal thoughts. Individually identified cases in the FDA database were subjected to expert review, focusing on particularly clear cases. In an attempt to follow this approach, I examined case reports from FDA publications and the literature in which descriptive summaries were presented of psychotic-like or manic-like symptoms occurring during stimulant treatment, in which stimulant treatment was discontinued or reduced, and in which outcome was discussed. Data were available for 60 cases. In 55 cases (92%), the psychotic-like or mania-like symptoms resolved, and hence these cases might be better termed stimulant toxicosis than psychosis or mania. In the remaining five cases (8%), psychotic symptoms either continued or recurred after discontinuation of the stimulant; all five of these patients were rediagnosed as having either bipolar disorder or schizophrenia.